Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Anbokr

Accutane hair loss at 20 mg/day

Recommended Posts

Alright, so I jumped on to accutane after four years of failed treatments for acne. I'm an 18 year old male with thick, wavy to curly hair; my mom's side of the family has no mbp, while half my dad's side has mbp (including my dad). All the mpb uncles didn't start losing hair until their 40s though, and the rest have a full head of hair at 50ish.

So I've been on accutane for a month and a half now at 20 mg a day. I started to notice excess hair shedding at the one month mark. It's really frustrating because all the posts I read say 20 mg basically guarantees no hair loss and minimal side effects, and most of the hair loss starts late in the course or post-course.

Basically, I notice about 5-7 hair follicles on my pillow when I wake up, and, everytime I rub my hair in the shower (usually prerub with just running water, then shampoo rub, then conditionor rub, and rinse rubs). After every rub, about 3-5 hairs come out. (usually lower with a short rub/rinse, and 5-6 with a longer rub/rinse). Also, if I take a piece of paper and just start rubbing my scalp for 10 seconds, a good 10-20 hairs will fall out. If I continue rubbing after that, that number will climb up to around 20 hairs. Honestly, I'm too scared to keep rubbing after I see about 20-25 scattered hairs on the paper. I'm pretty sure none of this is normal, as I've never noticed my hair shedding this much, and just running my hand through my head once could cause four hairs to instantly fly out.

Should I lower my dose even more by going every other day, stop completely, or just tough it out? I've talked to my derm about this topic before and he just says "I don't notice anything, but everything is temporary with accutane anyway." I was worried about this side effect a lot and it kept me off accutane twice, but then I just got sick and tired of my acne and said, "this won't happen to me." I've started taking showers only once every three our four days and opting not to use conditioner just because I don't want to lose more hair. :(

Edit: I forgot to say, I'm also noticing eyelashes falling out more often, on my pillow and on my face usually. Nothing noticable when looking at my eye, but they are definitely popping up more often. Not sure about eyebrows (I can't tell the diff between eyebrow hairs and short head hairs).

Edited by Anbokr

Share this post


Link to post
Share on other sites

Just watch it carefully, if the hair loss is concentrated near your hairline, or other typical balding areas - this could be permanent and at that point you have to decide weather its worth it to you or not. If its random I personally wouldn't be too worried. But there are a lot of men who's hairline receded as a result of accutane.

Share this post


Link to post
Share on other sites

At this point, I FEEL as though most of the hair is coming out near the temples at the hairline, but I honestly can't tell because I wasn't comparing before. My left temple has always been a bit patchy (since I was a kid), but checking daily, it just seems like both temples are getting a little patchier. It honestly depends on how I brush the hair though, if I brush it down at the temples, then my hair line still looks normal, if I brush it in opposite directions or going up it starts to get patchy and scalpy, but that's normal, isn't it?

I wake up in the mornings with a Vish hairline and patchy temples, but then I just brush the hair and it goes back to a teenage looking hairline. I also have a lot of cowlicks around my hairline so that could be adding to the illusion...

Edited by Anbokr

Share this post


Link to post
Share on other sites

One thing that crossed my mind as the cause is the dryness of my hair. My hair, right now is like a very thin (by thin, I mean brittle or weak; it's usually very thick and strong from the oils), yet dense old broom with very very dried out hairs. Because my hair is brittle and shedding more than usual (but not in large clumps), could it just be the severe dryness making the hair weak (even at 20 mg) and not TE or MBP or w/e accutane causes?

If so, are there any recommendations on how to keep my hair from getting too dry? Jojoba oil or a specific conditioner/shampoo?

Edited by Anbokr

Share this post


Link to post
Share on other sites
One thing that crossed my mind as the cause is the dryness of my hair. My hair, right now is like a very thin (by thin, I mean brittle or weak; it's usually very thick and strong from the oils), yet dense old broom with very very dried out hairs. Because my hair is brittle and shedding more than usual (but not in large clumps), could it just be the severe dryness making the hair weak (even at 20 mg) and not TE or MBP or w/e accutane causes?

If so, are there any recommendations on how to keep my hair from getting too dry? Jojoba oil or a specific conditioner/shampoo?

Hey Anbokr, how's it going with the hair? Has the shedding tapered off?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×